Acne was a common occurrence after initiating masculinizing hormone therapy (MHT), researchers reported.
In a retrospective analysis of nearly 1,000 transgender individuals who started MHT, prevalence of acne jumped from just 6.3% to 31.1% after an average therapy duration time of 3.4 years, according to Erica Dommasch, MD, MPH, of Beth Israel Deaconess Medical Center in Boston, and colleagues.
The rate of new acne diagnoses peaked within the first 6 months after starting MHT, they wrote in JAMA Dermatology.
However, in the years following hormone therapy initiation, acne continued to become more widespread. In the first year of initiating hormones, the proportion of individuals with acne jumped to 19% and then rose to 25.1% after 2 years.
Age seemed to be the biggest predictor of who would develop acne after starting MHT, with those of ages 18 to 21 being most affected.
“Although we found the highest prevalence of acne in the youngest age group (age 18-21 years), total serum testosterone levels before starting MHT and 1 to 2 years following MHT initiation were lowest in this group,” Dommasch’s group noted. “These findings suggest that the higher acne prevalence among younger patients may be related to factors other than just serum levels or exogenous administration of testosterone.”
These estimations of acne among this cohort might even be relatively low, as the researchers only included patients who received a formal ICD-10-CM coded diagnosis of acne.
“Many of our patients may have developed mild acne that did not worsen to the level of clinical significance or have chosen not to discuss acne with their health care clinician,” they pointed out.
The study included electronic health record data on 998 patients at Fenway Health with a median age of 25.8. All individuals were assigned a female sex at birth and initiated MHT between 2014 and 2017.
Injectable forms of MHT were prescribed to about 83% of the cohort; other methods of hormone delivery, like an implant or transdermal methods, were far less common. Intramuscular and subcutaneous injections were also more commonly prescribed to younger patients, suggesting the delivery of hormone therapy may play a role in acne development, the researchers stated.
“Injectable forms of MHT are more widely available and less expensive than noninjectable forms,” they explained, adding, “however, the troughs and peaks in serum hormone levels via this mode of delivery may be wider than those with noninjectable formulations and thus contribute to acne development.”
In a related JAMA Dermatology research letter, the development of moderate-to-severe acne associated with MHT was tied to depression and anxiety in transgender individuals.
In the study of 283 transmasculine (TM) persons, 17.3% experienced past acne while 16.3% were currently experiencing acne after receiving testosterone, reported Howa Yeung, MD, MSc, of Emory University School of Medicine in Atlanta, and colleagues.
Subsequently, nearly half of these individuals reported experiencing clinically significant levels of depression and 21% reported significant anxiety symptoms. Overall, the current presence of moderate-to-severe acne was tied to a 2.4-fold higher odds of depression (95% CI 1.1-5.4) and 2.7-fold higher odds of anxiety (95% CI 1.2-6.3).
Clinically significant levels of anxiety were defined as a Beck Anxiety Inventory score of 22 or greater, while significant depression was considered a Center for Epidemiologic Studies Depression Scale score of 10 or greater.
Yeung’s group suggested one effective treatment could be isotretinoin (Accutane), noting that “Although isotretinoin may be rarely associated with mood changes, it has also been shown to improve quality of life and reduce depression symptoms in some studies.”
“Isotretinoin has been used to treat moderate-to-severe acne effectively in transgender persons; its potential mental health benefits and risks must be considered in the context of the high baseline mental health symptoms among TM persons,” they concluded.
The study by Dommasch’s’s group was funded by the Stern Grant/Department of Dermatology, Beth Israel Deaconess Medical Center. Dommasch and a co-author disclosed serving as co-chairs of the American Academy of Dermatology; Lesbian, Gay, Bisexual, Transgender, Queer/Sexual, and Gender Minority Health.
The study by Yeung’s group was supported by the Patient-Centered Outcomes Research Institute (PCORI), the Eunice Kennedy Shriver National Institute of Child Health and Human Development (NICHD), the Dermatology Foundation, and the National Institute of Arthritis and Musculoskeletal and Skin Diseases. Yeung disclosed a relevant relationship with Syneos Health. Co-authors disclosed relevant relationships with PCORI and NICHD.